Alert archive / Minnesota / Flash Flood Warnings in 2010
Flash Flood Warning 70, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Sep 2, 2010, 1:52 AM CDT for Lincoln County, Lyon County, Minnesota; Brookings County, South Dakota. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2010, 1:52 AM CDT (06:52 UTC)
- Expired
- Sep 2, 2010, 5:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lincoln County, MN, Lyon County, MN, Brookings County, SD
The radar
The Sioux Falls radar (KFSD), 106 km from the middle of the area, began a volume at 06:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 3:30 AM CDT | FLASH FLOOD | Marshall, MN | WATER OVER HIGHWAY 59 IN MARSHALL |
| Sep 2, 3:35 AM CDT | FLASH FLOOD | 6 S Hendricks, MN | VERY HEAVY RAINFALL OF MORE THAN 5 INCHES. WATER COVERING AREA ROADWAYS. HIGHWAY 16 HAS WATER OVER IT FOR A MILE IN EITHER DIRECTION. |
| Sep 2, 3:45 AM CDT | FLASH FLOOD | 5 W Hendricks, SD | VERY HEAVY RAINFALL. MORE THAN 5 INCHES. DITCHES OVER FLOWING AND FLOWING HEAVILY INTO NEARBY OAK LAKE. SECONDARY ROADS ON THE WEST SIDE OF OAK LAKE ARE PARTIALLY WASHED OUT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 98 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1559 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
125
WGUS53 KFSD 020652
FFWFSD
MNC081-083-SDC011-021000-
/O.NEW.KFSD.FF.W.0070.100902T0652Z-100902T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
152 AM CDT THU SEP 2 2010
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LINCOLN COUNTY IN SOUTHWEST MINNESOTA
LYON COUNTY IN SOUTHWEST MINNESOTA
NORTHEASTERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA
* UNTIL 500 AM CDT
* AT 143 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
RADAR IS ESTIMATING RAINFALL AMOUNTS IN EXCESS OF TWO INCHES OVER
MUCH OF LYON COUNTY...NORTHERN LINCOLN COUNTY...AS WELL AS EXTREME
NORTHEAST BROOKINGS COUNTY IN SOUTH DAKOTA. SCATTERED
REDEVELOPMENT OF HEAVY RAIN CONTINUES TO OCCUR IN EAST CENTRAL
SOUTH DAKOTA...WHICH WILL MOVE EASTWARD ACROSS THE WARNED AREA
THROUGH THE PRE DAWN HOURS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...
MARSHALL...ARCO...CAMDEN STATE PARK...COTTONWOOD...GHENT...
HENDRICKS...IVANHOE...MINNEOTA...RUSSELL...TAUNTON AND TRACY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
&&
LAT...LON 4420 9559 4436 9644 4453 9676 4455 9671
4455 9646 4464 9646 4464 9561
$$
MJF2 follow-up statements
741
WGUS73 KFSD 020839
FFSFSD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
339 AM CDT THU SEP 2 2010
MNC081-083-SDC011-021000-
/O.CON.KFSD.FF.W.0070.000000T0000Z-100902T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON MN-LINCOLN MN-BROOKINGS SD-
339 AM CDT THU SEP 2 2010
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BROOKINGS...LINCOLN AND LYON COUNTIES UNTIL 500 AM CDT...
AT 334 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
DOPPLER RADAR HAS ESTIMATED A STORM TOTAL OF WIDESPREAD 3 TO 5
INCHES OF RAIN IN THIS AREA. HEAVY RAINFALL WILL SLOWLY MOVE FROM
WEST TO EAST THROUGH 5 AM ACROSS LINCOLN AND LYON COUNTIES
MINNESOTA. THE FLASH FLOOD WARNING MAY HAVE TO BE EXTENEDED AFTER 5
AM TO ALLOW FOR RUNOFF.
SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...MARSHALL...ARCO...CAMDEN STATE PARK...COTTONWOOD...GHENT...
HENDRICKS...IVANHOE...MINNEOTA...RUSSELL...TAUNTON AND TRACY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 4420 9559 4436 9644 4453 9676 4455 9671
4455 9646 4464 9646 4464 9561
$$
MJF430
WGUS73 KFSD 021001
FFSFSD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
501 AM CDT THU SEP 2 2010
MNC081-083-SDC011-021014-
/O.EXP.KFSD.FF.W.0070.000000T0000Z-100902T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON MN-LINCOLN MN-BROOKINGS SD-
501 AM CDT THU SEP 2 2010
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHEASTERN
BROOKINGS...LINCOLN AND LYON COUNTIES WILL BE ALLOWED TO EXPIRE AT
500 AM CDT...
EXCESS RUNOFF FROM HEAVY RAIN CONTINUES TO WANE OVER THE WARNED
AREA. SOME LOW LYING AREAS PRONE TO POOR DRAINAGE MAY CONTINUE TO
EXPERIENCE SOME FLOODING FOR THE NEXT HOUR OR TWO. BUT REPORTS
INDICATE THAT MUCH OF THE EXCESS WATER HAS RECEDED. IF FLOODING HAS
BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT
AGENCY.
LOCAL LAW ENFORCEMENT DID REPORT WATER OVER HIGHWAY 59 IN MARSHALL
EARLIER LAST NIGHT...BUT THE WATER HAS SINCE RECEDED AND IS NO
LONGER FLOODING.
LAT...LON 4420 9559 4436 9644 4453 9676 4455 9671
4455 9646 4464 9646 4464 9561
$$
MJFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 8:30 PM CDT, 5 hours 22 minutes earlier.
Area forecast discussion, Sep 1, 8:30 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 830 PM CDT WED SEP 1 2010 .DISCUSSION... SURFACE TROUGH LOCATED OVER CENTRAL SOUTH DAKOTA AT THIS TIME...WITH CONVECTION BREAKING OUT AHEAD OF THE FEATURE. STRONGEST/MORE WIDESPREAD ACTIVITY IS PUSHING FROM THE NORTH CENTRAL PART OF THE STATE INTO THE NORTHEAST WHERE BEST UPPER LEVEL SUPPORT IS LOCATED...WITH MUCH MORE ISOLATED ACTIVITY EXTENDING SOUTHWESTWARD ALONG THE WESTERN MOST EDGE OF OUR CWA. STILL ANTICIPATE ACTIVITY TO BEGIN BUILDING SOUTHWARD INTO OUR WESTERN CWA THROUGH THE LATE EVENING/EARLY NIGHTTIME HOURS WITH INCREASING MOISTURE TRANSPORT ON A DEVELOPING LOW LEVEL JET. WITH FAIRLY STRONG SHEAR AND ELEVATED INSTABILITY CANNOT RULE OUT A MARGINALLY SEVERE STORM DURING THE EVENING AS THE ACTIVITY PROGRESSES EASTWARD. GOING FORECAST COVERS THIS SCENARIO WELL...WITH ONLY MINOR UPDATES MADE FOR REAL TIME TRENDS. /JM && .AVIATION... MAIN LINE OF CONVECTION WILL CONTINUE TO PROGRESS EASTWARD THIS EVENING WITH STRONGEST STORMS REMAINING NORTH OF ALL TAF SITES. ADDITIONAL SHOWERS DEVELOPING ALONG THE COLD FRONT WILL ALSO MOVE EASTWARD AND CREATE A SECOND WAVE OF TSTMS THAT SHOULD REMAIN SOUTH OF KHON BUT IMPACT KFSD AND KSUX AFTER MIDNIGHT. AFTER THESE SYSTEMS PASS...WINDS WILL SHIFT TO THE NW AND INCREASE...AND WILL REMAIN RELATIVELY STRONG AND GUSTY DURING THE DAYLIGHT HOURS ON THURSDAY. /LAFLIN && .PREV DISCUSSION... AS OF 19Z...UPPER LEVEL TROUGH WORKING OUT OF EASTERN MONTANA INTO THE WESTERN DAKOTAS. STARTING TO SEE GOOD MOISTURE RETURN WITH SURFACE DEW POINTS BEGINNING TO CLIMB INTO THE 60S. MOISTURE FLUX IS EXPECTED TO REALLY INCREASE LATE THIS AFTERNOON INTO THIS EVENING AS THE LOW LEVEL JET INCREASES. PRECIPITABLE WATER INCREASES TO ~1.50 INCHES EAST OF THE JAMES RIVER VALLEY...WHICH IS NEAR TWO STANDARD DEVIATIONS OF NORMAL. MEAN STORM MOTION APPEARS TO BE AROUND 30 KNOTS...SO DO NOT EXPECT FLASH FLOODING WITHOUT TRAINING OF ECHOS. WILL THEREFORE NOT ISSUE ANY HEADLINES DESPITE FAIRLY MOIST ENVIRONMENT. BEST CHANCES FOR PRECIPITATION APPEAR TO ACROSS THE NORTHERN HALF TO TWO/THIRDS OF THE CWA...WHERE STRONG UPPER LEVEL DIVERGENCE ASSOCIATED WITH THE UPPER LEVEL WAVE AND JET WILL AID IN THE NET LIFT. FAIRLY STEEP LAPSE RATES IN THE 750-550 MB LAYER WILL RESULT IN ELEVATED INSTABILITY (1500-2000 J/KG OF CAPE). FAIRLY GOOD SPEED SHEAR IN THE LOW LEVELS...BUT VERY LITTLE INSTABILITY WITH MINIMAL DIRECTIONAL SHEAR. HAVE THEREFORE DROPPED MENTION OF TORNADOES ACROSS WESTERN CWA IN THE HWO...WITH PRIMARY THREAT BEING LOW END SEVERE HAIL OR WIND GUSTS. FAIRLY STRONG COLD AIR ADVECTION BEHIND THE FRONT ALONG WITH TIGHTENED PRESSURE GRADIENT WILL CREATE A GOOD SET UP FOR BREEZY CONDITIONS WITH MUCH COOLER CONDITIONS ON THURSDAY. CDFNT WL BE ALONG THE I29 CORRIDOR BY 12Z THU AND SHUD MOVE FAIRLY QUICKLY THRU ERN CWA IN THE MORN AS S/W OVR ND DIGS ESEWD DURING THE MORN. BEST CHC FOR PRECIP IN THE MORN WL BE IN THE ERN CWA AND PERSIST AT LEAST WITH A FEW RW- IN THE AFTN AS S/W MOVES ACRS MN. WNDS WL PICK UP BY MID MORN IN THE W AND ACRS REST OF CWA BY NOON. MAY APPROACH WND ADVY CRITERIA ACRS WRN CWA IN THE AFTN WITH GUSTS TO 40 MPH. CAA WL KEEP TEMPS BLO NORM AND WITH MORE CLOUDS EXPECTED E...HIGH TEMPS WL STRUGGLE TO GET MUCH ABOVE 70. WL CLEAR OUT ACRS CWA THU NIGHT AND WNDS WL STILL BE GUSTY THRU THE EVE. HIGH PRES WL SLIDE SEWD THRU THE WRN PLAINS FRI SO BREEZY CONDITIONS WL PERSIST ON FRI. SHUD START OUT CLEAR WITH CU REDEVELOPING ACRS THE E BY AFTN. HIGH TEMPS ON FRI WL REMAIN BLO NORM ACRS THE CWA. COOLEST MORN WL SAT MORN AS WNDS DECREASE. LOWS SHUD BE IN THE 40S SO IT WL BE ONE OF THE COOLEST MORNING SINCE LATE MAY. THE WEEKEND LOOKS MILD AND DRY WITH TEMPS GRADUALLY WARMING UP TO A FEW DEG ABOVE NORM ON SUN. WRMFNT WL LIFT N ACRS CWA ON MON AND LLM WL INCREASE ACRS THE CWA. MAY SEE SOME WAA TRW CWA ON MON...ESPEC N OF FNT...WITH CDFNT SWEEPING EWD ACRS CWA MON NIGHT BRINGING ANOTHER CHC OF STORMS. NEXT SYS WL BEGIN TO AFFECT CWA MIDDLE OF NEXT WEEK AS FNT LIFTS BACK N WITH POT FOR OVERRUNNING RAINS EITHER WED NIGHT OR THU. FOR NOW WL LEAVE WED DRY SINCE ITS 7 DAYS OUT...BUT IF TREND CONTS WL PBLY ADD POPS TO FCST FOR NEXT WED IN LATER FCSTS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Sep 1, 11:38 AM CDT, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1138 AM CDT WED SEP 01 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1138 AM CDT WED SEP 01 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA THIS EVENING INTO TONIGHT. SOME OF THE STRONGER STORMS MAY BE CAPABLE OF PRODUCING 60 MPH WINDS AND HAIL TO THE SIZE OF QUARTERS. FLOODING... LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSOURI RIVER BETWEEN FORT RANDALL DAM AND LEWIS AND CLARK LAKE FOR THE NEXT COUPLE OF WEEKS. WIND AND FOG... SOUTH WINDS WILL AVERAGE 20 TO 35 MPH INTO EARLY EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Sep 1, 10:23 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1023 PM CDT WED SEP 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 PM HAIL 17 S PUKWANA 43.53N 99.17W
09/01/2010 E1.00 INCH BRULE SD TRAINED SPOTTER
&&
LAFLINThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 3:19 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 26 min |
| Sep 2, 3:51 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Murray | 39 min |
| Sep 2, 8:48 AM CDT | River Flood Warning | FSD | Lyon | 25 hr |
| Sep 2, 8:48 AM CDT | River Flood Warning | FSD | Lyon | 51 hr |
| Sep 1, 10:12 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix | 33 min |
| Sep 2, 2:35 AM CDT | Flash Flood Warning | FSD | Brookings | 3 hr |
| Sep 2, 3:52 AM CDT | Wind Advisory | FSD | Aurora, Beadle, Brule, Charles Mix, Davison, Douglas and 3 more | 15 hr |
| Sep 2, 8:48 AM CDT | River Flood Warning | FSD | Brookings, Moody | 51 hr |
Nearby
Flash Flood Warnings in Minnesota, 2010Flash Flood Warnings in South Dakota, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.